Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2018, 4:27 PM MST for Coconino County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 4:27 PM MST (23:27 UTC)
- Expired
- Jul 14, 2018, 4:52 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 133 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS55 KFGZ 142327
SVRFGZ
AZC005-150015-
/O.NEW.KFGZ.SV.W.0008.180714T2327Z-180715T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
427 PM MST SAT JUL 14 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 515 PM MST
* At 426 PM MST, a severe thunderstorm was located 13 miles south of
Coalmine Canyon Chapter House, or 28 miles southeast of Tuba City,
moving southwest at 5 mph. This storm was moving along and near
the Dinnebito Wash.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hopi Reservation along and near the Dinnebito Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding in the Dinnebito Wash. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
3576 11115
TIME...MOT...LOC 2326Z 060DEG 6KT 3576 11099
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
097
WWUS55 KFGZ 142344
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
444 PM MST SAT JUL 14 2018
AZC005-150015-
/O.CON.KFGZ.SV.W.0008.000000T0000Z-180715T0015Z/
Coconino-
444 PM MST SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR COCONINO COUNTY...
At 443 PM MST, a severe thunderstorm was located 15 miles south of
Coalmine Canyon Chapter House, or 29 miles southeast of Tuba City,
moving southwest at 5 mph.
HAZARD...60 mph wind gusts. High water in the Dinnebito Wash.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Areas of the Hopi Reservation near the Dinnebito Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
3576 11115
TIME...MOT...LOC 2343Z 060DEG 6KT 3575 11102
HAIL...<.75IN
WIND...60MPH
$$312
WWUS55 KFGZ 142352
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
452 PM MST SAT JUL 14 2018
AZC005-150001-
/O.CAN.KFGZ.SV.W.0008.000000T0000Z-180715T0015Z/
Coconino-
452 PM MST SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
3576 11115
TIME...MOT...LOC 2345Z 060DEG 6KT 3574 11104
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 14, 2:50 PM MST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 250 PM MST Sat Jul 14 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms this weekend will be heavy rainfall and localized flooding. && .DISCUSSION...A prominent and slowly westward-moving mesoscale convective vortex over north central Arizona has enhanced convection to the west and suppressed convection to the east this afternoon. It's been an active afternoon over Yavapai and western Coconino counties, with robust and slow-moving storms leading to a flooding threat across these areas. The Yavapai/western Coconino convection has decreased in intensity, expect it to move slowly westward with time through the remainder of the afternoon. Hi-res models indicate the possibility of storms moving westward off the Chuskas/Black Mesa this evening. For Sunday...the HREF is showing areas of substantial precip accumulation across portions of Yavapai and western Coconino counties again. Given the saturated ground conditions in this area...we'll have to monitor the flash flood threat closely. We may also see storms capable of producing heavy rain moving across portions of eastern Arizona Sunday evening. Soils are saturated in this area as well following last night's MCS, and WPC has included this area in a slight risk for excessive rainfall. Expect precipitable water values to remain elevated through the middle of next week or so, after which we expect to see a decrease to more typical monsoon season values by the end of the week. && .AVIATION...For the 00Z package...Scattered thunderstorms are expected to persist through 02-03z, with a cluster of storms moving west off Black Mesa possibly persisting through 06-07z. Lightning and brief MVFR/IFR conditions may occur near storms. Expect redevelopment of SCT thunderstorms around 17-18z Sun. Aviation discussion not updated for amendments. && .FIRE WEATHER...A very moist atmosphere and light winds aloft are expected to lead to scattered thunderstorms with a threat of heavy rain each afternoon/evening. Atmospheric moisture may begin to decrease somewhat by later next week. Winds will generally be light. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...AT FIRE WEATHER...AT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 12:31 PM MST, 3 hours 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1231 PM MST SAT JUL 14 2018 AZZ008-037-142015- Yavapai County Valleys and Basins-Yavapai County Mountains- 1231 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE CROWN KING AREA OF YAVAPAI COUNTY UNTIL 115 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm near Crown King, or 24 miles northwest of New River, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crown King and Turney Gulch Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 11244 3423 11226 3398 11239 3409 11265 TIME...MOT...LOC 1931Z 027DEG 12KT 3419 11241
Special weather statement, Jul 14, 12:41 PM MST, 3 hours 46 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1241 PM MST SAT JUL 14 2018 AZZ008-037-142030- Yavapai County Valleys and Basins-Yavapai County Mountains- 1241 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR PAULDEN AND CHINO VALLEY IN YAVAPAI COUNTY UNTIL 130 PM MST... At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over Paulden, or 8 miles north of Chino Valley, moving south at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chino Valley and Paulden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3493 11262 3495 11240 3478 11236 3475 11265 TIME...MOT...LOC 1940Z 355DEG 5KT 3487 11251
Local storm report, Jul 14, 2:36 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD MAYER 34.40N 112.24W
07/14/2018 YAVAPAI AZ OFFICIAL NWS OBS
THE BIG BUG CREEK GAUGE AT SR-69 IN MAYER
REPORTED A 2.9 FOOT RISE FROM 12 PM TO 1:30
PM. THE GAUGE PEAKED AT 3.9 FEET AND HAS
BEGUN TO SLOWLY FALL.
&&
TPSLocal storm report, Jul 14, 2:41 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM DEBRIS FLOW 3 WSW PONDEROSA PARK 34.46N 112.53W
07/14/2018 YAVAPAI AZ DEPT OF HIGHWAYS
A ROCKFALL ALONG AZ SR-89 CAUSED BOTH
DIRECTIONS OF THE HIGHWAY TO CLOSE AT
MILEPOST 302 SOUTH OF PRESCOTT. WITHIN 30
MINUTES, TRAFFIC BEGAN ALTERNATING IN THE
NORTHBOUND LANE AS CLEANUP BEGAN.
&&
NLLocal storm report, Jul 14, 3:30 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN FREDONIA 36.96N 112.52W
07/14/2018 E1.00 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAIN FELL IN FREDONIA STARTING AROUND
MID-DAY AND LASTED FOR ABOUT AN HOUR. POWER
WAS LOST DURING THIS PERIOD AT THE SPOTTERS
LOCATION. NO REPORTS OF FLOODING HAVE BEEN
NOTED ON THE AZ BORDER OF KANAB CREEK AS OF
THIS TIME. THE DURATION OF THE HEAVY RAIN
EVENT WAS 45 MINUTES.
&&
NLLocal storm report, Jul 14, 4:26 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
426 PM MST SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NE WALKER 34.47N 112.37W
07/14/2018 YAVAPAI AZ TRAINED SPOTTER
WATER OVERTOPPED THE INTERSECTION OF WALKER
RD. AND NEW STRIKE LN. IN WALKER. LYNX CREEK
WAS HIGH BUT HAS BEGUN TO RECEDE.
&&
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Jul 13, 6:56 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 7:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 13, 8:18 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 14, 11:05 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 14, 11:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 11:44 AM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Jul 14, 12:01 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 14, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 14, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Jul 14, 12:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 14, 12:32 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:41 PM MST | Special Weather Statement | FGZ | Yavapai | 49 min |
| Jul 14, 12:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 12:58 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 14, 1:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 2:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 3:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 14, 4:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 14, 4:30 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 14, 4:58 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.